Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 263, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 11, 2008, 6:58 PM MDT for Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2008, 6:58 PM MDT (00:58 UTC)
- Expired
- Aug 11, 2008, 7:34 PM MDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:05 PM MDT | HAIL 1.25 | 11 N Stratton, CO | |
| Aug 11, 7:18 PM MDT | HAIL 0.75 | Stratton, CO | |
| Aug 11, 7:21 PM MDT | HAIL 1.75 | S Stratton, CO | |
| Aug 11, 7:32 PM MDT | TSTM WND GST 64 | 4 S Burlington, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 3430 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 120059
SVRGLD
COC063-125-KSC023-181-120145-
/O.NEW.KGLD.SV.W.0263.080812T0058Z-080812T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT MON AUG 11 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...
CHEYENNE COUNTY IN NORTHWEST KANSAS...
NORTHWESTERN SHERMAN COUNTY IN NORTHWEST KANSAS...
* UNTIL 745 PM MDT/845 PM CDT/
* AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 30 MILES NORTHEAST OF BEECHER ISLAND TO
8 MILES SOUTH OF BEECHER ISLAND TO 7 MILES NORTH OF STRATTON...OR
ALONG A LINE EXTENDING FROM 14 MILES NORTH OF PARKS TO 8 MILES
SOUTH OF BEECHER ISLAND TO 7 MILES NORTH OF STRATTON...MOVING
SOUTHEAST AT 33 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BONNY RESERVOIR AROUND 705 PM MDT...
STRATTON AND HALE AROUND 710 PM MDT...
BETHUNE AROUND 720 PM MDT...
ST. FRANCIS AROUND 825 PM CDT...
BURLINGTON AND WHEELER AROUND 830 PM CDT...
KANORADO AROUND 745 PM MDT...
THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 25.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 178 AND 221.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING/MIDNIGHT CDT TUESDAY MORNING/ FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 3995 10142 3953 10172 3912 10236 3940 10283
3983 10219 4001 10207
TIME...MOT...LOC 0058Z 308DEG 28KT 4023 10178 3976 10209
3940 10264
$$
FOLTZ2 follow-up statements
000
WWUS53 KGLD 120122
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT MON AUG 11 2008
COC063-125-KSC023-181-120145-
/O.CON.KGLD.SV.W.0263.000000T0000Z-080812T0145Z/
KIT CARSON CO-YUMA CO-CHEYENNE KS-SHERMAN KS-
722 PM MDT MON AUG 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
MDT/845 PM CDT/ FOR NORTHWESTERN SHERMAN...SOUTHWESTERN CHEYENNE...
SOUTHEASTERN YUMA AND EASTERN KIT CARSON COUNTIES...
AT 820 PM CDT/720 PM MDT/...TRAINED WEATHER SPOTTERS REPORTED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 15 MILES EAST OF HALE TO 11 MILES SOUTH
OF BONNY RESERVOIR TO BETHUNE...OR ALONG A LINE EXTENDING FROM 6
MILES SOUTHWEST OF ST. FRANCIS TO 11 MILES SOUTH OF BONNY RESERVOIR
TO BETHUNE...MOVING SOUTHEAST AT 32 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BURLINGTON AROUND 730 PM MDT...
BURLINGTON AROUND 735 PM MDT...
KANORADO AROUND 740 PM MDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING/MIDNIGHT CDT TUESDAY MORNING/ FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 3966 10164 3953 10172 3912 10236 3931 10267
3978 10201
TIME...MOT...LOC 0122Z 308DEG 28KT 3969 10185 3945 10217
3929 10248
$$
FOLTZ000
WWUS53 KGLD 120134
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT MON AUG 11 2008
COC063-125-KSC023-181-120144-
/O.CAN.KGLD.SV.W.0263.000000T0000Z-080812T0145Z/
KIT CARSON CO-YUMA CO-CHEYENNE KS-SHERMAN KS-
734 PM MDT MON AUG 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHERMAN...
SOUTHWESTERN CHEYENNE...SOUTHEASTERN YUMA AND EASTERN KIT CARSON
COUNTIES IS CANCELLED...
THIS WARNING HAS BEEN REPLACED BY A NEW WARNING WHICH IS IN EFFECT
UNTIL 815 PM MDT/915 PM CDT.
THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 1 AND 5.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 186 AND 194.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 179 AND 211.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING/MIDNIGHT CDT TUESDAY MORNING/ FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 3966 10164 3953 10172 3912 10236 3931 10267
3978 10201
TIME...MOT...LOC 0134Z 308DEG 28KT 3963 10175 3939 10207
3923 10238
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM MDT, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 11, 2:00 PM MDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT MON AUG 11 2008 .DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AND TEMPERATURES THROUGH THE ENTIRE FORECAST PERIOD. TONIGHT THROUGH THURSDAY NIGHT...AT PRESENT TIME AN UPPER LEVEL LOW PRESSURE AREA WAS OVER SOUTH CENTRAL CANADA WITH NORTHWEST FLOW OVER THE AREA. FOR THE REMAINING SHORT TERM PERIOD DIURNAL AFTERNOON AND OVERNIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS DISTURBANCES WITHIN THE FLOW ALOFT MOVE ACROSS THE AREA. FOR WEDNESDAY NIGHT AND THURSDAY THE UPPER LOW CENTER WILL BEGIN TO MOVE TOWARD THE AREA WITH TIMING AND LOCATION DIFFERENCES MAKING CONFIDENCE IN THE TEMPERATURE AND PRECIPITATION FORECAST A BIT DIFFICULT. BEST CHANCE OF PRECIPITATION TONIGHT THROUGH TUESDAY NIGHT WILL BE ACROSS THE WEST WHERE PROXIMITY TO SURFACE TROUGH WILL AID IN THUNDERSTORM DEVELOPMENT. TEMPERATURES TUESDAY AND WEDNESDAY AROUND 90...COOLING INTO THE LOW TO MID 80S THURSDAY AS CLOUD COVER INCREASES AND 850 TEMPERATURES START TO COOL AHEAD OF THE UPPER LOW. FRIDAY-MONDAY...UPPER LOW CENTER WILL SLOWLY MOVE SOUTHEAST THROUGH SATURDAY WITH A SLIGHT MOVEMENT EAST AND AWAY FROM THE AREA SUNDAY AND ESPECIALLY MONDAY WITH SOME UPPER RIDGING REBUILDING. WOULD EXPECT BELOW NORMAL TEMPERATURES AND INCREASED CHANCES FOR PRECIPITATION FOR MUCH OF THE EXTENDED. WILL NEED TO KEEP AN EYE ON EXACT LOCATION OF HIGHEST QPF THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE UPPER LOW MOVES OVERHEAD/TOWARD THE AREA AS RECENT HEAVY RAINS PLUS THE ADDITIONAL RAIN MAY CAUSE SOME PROBLEMS. DDT && .AVIATION... FOR 18Z TAFS...PERSISTENT MVFR STRATUS CONTINUES TO HOLD ON AT GOODLAND AND BURLINGTON BUT EXPECTED CEILINGS TO GRADUALLY RISE AND SCATTER OUT WITH AFTERNOON HEATING. CONVECTION WILL DEVELOP ACROSS THE NEB PANHANDLE DURING THE AFTERNOON AND WILL MOVE TOWARDS TAF SITES AFTER 00Z. SOME POTENTIAL FOR FOG STATUS AFTER 06Z AS SKIES CLEAR OUT...BUT EXPECTED WESTERLY WINDS KEEPS CONFIDENCE TO LOW TO MENTION ANY SIG RESTRICTIONS. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Aug 11, 10:45 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON AUG 11 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON AUG 11 2008 /1145 AM CDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON ALONG A TROUGH OF LOW PRESSURE OVER NORTHEAST COLORADO...BEFORE SLIDING SOUTHEAST ACROSS OVER THE REST OF THE AREA THIS EVENING. THE POTENTIAL EXISTS FOR A FEW SEVERE THUNDERSTORMS WITH DAMAGING MICROBURST WINDS AND LARGE HAIL BEING THE MAIN THREAT. STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD PRODUCE LOCALIZED FLOODING IN AREAS THAT HAVE BEEN SATURATED BY RECENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE EVERYDAY ACROSS THE TRI-STATE AREA THROUGH FRIDAY. THE CHANCE FOR SEVERE WEATHER WILL EXIST EVERYDAY DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JRM
In the hours before
Special weather statement, Aug 11, 5:50 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 550 PM MDT MON AUG 11 2008 COZ090-120015- YUMA COUNTY- 550 PM MDT MON AUG 11 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF WAUNETA TO 8 MILES SOUTH OF CLARKVILLE TO ELBA...AND MOVING SOUTHEAST AT 32 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 242 AND 269. FOLTZ
Local storm report, Aug 11, 6:28 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST WRAY 40.08N 102.23W
08/11/2008 E60 MPH YUMA CO TRAINED SPOTTER
&&
JSLLocal storm report, Aug 11, 6:37 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 SW VERNON 39.92N 102.33W
08/11/2008 E0.88 INCH YUMA CO TRAINED SPOTTER
&&
KJAMESThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:23 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
| Aug 11, 7:33 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 42 min |
| Aug 12, 2:42 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.